Dr. Sweis on the Management of TKI-Associated Adverse Events in Kidney Cancer

Randy F. Sweis, MD
Published: Thursday, Feb 14, 2019



Randy F. Sweis, MD, instructor of medicine, University of Chicago Medicine, discusses the management of TKI-associated adverse events in kidney cancer.

The adverse events associated with TKIs are very distinct from immunotherapy, says Sweis, and they include hypertension, hand foot syndrome, mouth sores, gastrointestinal (GI) upset, nausea, and loose stools. Unlike with immunotherapy, a patient who experiences an adverse event on TKI therapy can continue treatment on a lower dose, he adds. Even more chronic events can become better tolerated on a lower dose.

More aggressive intervention with antihypertensives is required for patients with hypertension; if that's not sufficient, the dose is reduced. For adverse events like GI upset, supportive medications like loperamide can be introduced to prevent loose stools, or anti-nausea meds can be administered. If neither of those medicines are effective, physicians can dose reduce. A high percentage of patients on TKIs have to be dose reduced, notes Sweis, but a dose reduction does not necessarily mean less efficacy.
SELECTED
LANGUAGE


Randy F. Sweis, MD, instructor of medicine, University of Chicago Medicine, discusses the management of TKI-associated adverse events in kidney cancer.

The adverse events associated with TKIs are very distinct from immunotherapy, says Sweis, and they include hypertension, hand foot syndrome, mouth sores, gastrointestinal (GI) upset, nausea, and loose stools. Unlike with immunotherapy, a patient who experiences an adverse event on TKI therapy can continue treatment on a lower dose, he adds. Even more chronic events can become better tolerated on a lower dose.

More aggressive intervention with antihypertensives is required for patients with hypertension; if that's not sufficient, the dose is reduced. For adverse events like GI upset, supportive medications like loperamide can be introduced to prevent loose stools, or anti-nausea meds can be administered. If neither of those medicines are effective, physicians can dose reduce. A high percentage of patients on TKIs have to be dose reduced, notes Sweis, but a dose reduction does not necessarily mean less efficacy.



View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: 14th Annual International Symposium on Melanoma and Other Cutaneous Malignancies®Apr 30, 20192.0
Oncology Consultations®: The Advancing Role of CAR T-Cell Therapies in Hematologic MalignanciesApr 30, 20191.5
Publication Bottom Border
Border Publication
x